MAUDE Adverse Event Report: ANGIODYNAMICS STARBURST¿ TALON ELECTRODE; ELECTROSURGICAL PROBE

ANGIODYNAMICS STARBURST¿ TALON ELECTRODE; ELECTROSURGICAL PROBE
Catalog Number H7877001028471
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/28/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported defective device has yet to be returned to the manufacturer for a device evaluation.The firm is attempting to obtain the device.An investigation into the root cause for product problem is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.(b)(4).
 
Event or Problem Description
Angiodynamics' distributor received a complaint from a customer reporting a tine detachment with a talon rfa probe.The procedure was completed with a new of the same device.There was no report of any patient effect due to this event.It was reported that the device involved in the incident is available to be returned to the manufacturer for evaluation.
 
Additional Manufacturer Narrative
Returned for evaluation was a talon probe.A visual review of the device noted that the device appears used.After cleaning, the tines were deployed and a fracture was observed on the #3 tine.The tc wire is exposed.Per angiodynamics' manufacturing engineer's evaluation, if array 3 had gotten flexed at the tip either by a hard object in the patient or accidently by the user it could stress to a point of breakage.If the tip was bent and subsequently retracted it could catch on the edge of the window.Of excessive pressure were applied when deploying it could cause the array to crack at the infusion hole.Since the user did not cite a deployment issue it seems more likely some external stress was applied to the tip after deployment.The customer's reported complaint description of the tip of a tine fracturing is confirmed.This device is fully deployed in the device tray when shipped from the manufacturing facility.Although it cannot be definitively determined, the most likely root cause to this event is due to handling during the procedure.Additionally, if a tine becomes bent/damaged while deployed, it's possible for the damaged tine to become trapped in the window during subsequent deployment and causing it to break under force.A device history records search revealed no quality related issues or manufacturing deficiencies at the time of manufacture.This does not appear to be the result of a manufacturing failure.The instruction for use, which is supplied to the user with this catalog number, contains the following statements: "do not attach anything (i.E., clamps, etc.) to the device.This may damage the insulation, which could contribute to patient injury.Do not twist or exert high forces on the device while it is deployed in the tissue.This may cause the needles to break and remain in the tissue.Do not remove the device without ensuring that the needles are fully retracted within the trocar.This may cause the needles to break and remain in the tissue.Do not bend or kink the trocar or the needles.This may cause damage and result in a non-functional device.If retraction of the device becomes difficult, do not exert additional force.Infuse a small amount of saline solution and gently work the needles loose by alternating between a slightly retracted and a deployed position (while holding the main body with one hand and the trocar (at the point of insertion) with the other hand).The saline solution will generally soften the ablated tissue surrounding the electrodes.Once the ablated tissue softens, the arrays can be worked loose from the tissue and fully retracted.Reprocessing may compromise the integrity of the device and / or lead to device failure.Inspect the device for any damage.Do not use a device that has been damaged.Fully retract the device needles by moving the slide on the handle backward (towards the cable connector) until it stops.Deploy the device needles by moving the slide forward (towards the trocar) on the handle to the desired deployment size.If having difficulty retracting array: consider infusing saline and working shaft back and forth to loosen ablated tissue.Also, cleaning the array by wiping off the tissue with a coarse sponge or gauze in between ablations can help prevent difficulty in retraction.Do not use sharp objects to clean the needles as this can damage them and make the device not function properly." a review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint reference # (b)(4).

Brand Name
STARBURST¿ TALON ELECTRODE
Common Device Name
ELECTROSURGICAL PROBE
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key8286813
Report Number1317056-2019-00018
Device Sequence Number2462553
Product Code GEI
UDI-Device IdentifierH7877001028471
UDI-PublicH7877001028471
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K010060
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2021
Device Catalogue NumberH7877001028471
Device Lot Number5344443
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/05/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/04/2019
Supplement Date Received by Manufacturer01/04/2019
Initial Report FDA Received Date01/29/2019
Supplement Report FDA Received Date03/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1